Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 1997, 4:26 AM CDT for Russell County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 4:26 AM CDT (09:26 UTC)
- Expired
- Aug 17, 1997, 5:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 170929 RRA
SVRICT
KSC167-171015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT SUN AUG 17 1997
* SEVERE THUNDERSTORM WARNING FOR
RUSSELL COUNTY - CENTRAL KANSAS
* UNTIL 515 AM CDT
* SOME TOWNS AFFECTED
BUNKER HILL
DORANCE
WILSON LAKE
* AT 425 AM RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSSELL
MOVING EAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
MATTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:55 AM CDT, 31 minutes earlier.
Area forecast discussion, Aug 17, 3:55 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 353 AM CDT SUN AUG 17 1997 ...MESO/SHORT TERM... INITIAL LN OF STG/SVR STMS WL BE EXITING SERN KS BY 09Z. SCT CNVTN CONTG TO DVLP ALG SWD SAGGING CDFNT ACRS SCNTRL KS. YET ANOTHER LN OF STG TSTMS DVLPG/MOVG EWD ALG H8 CDFNT JUST W OF RSL-GBD LN. NET RESULT...XPCT TSTMS TO RMN QUITE NMRS ACRS THE CWA THRU MOST OF THE MRNG...ENDING ACRS CNTRL KS BY MID-MRNG WITH PASSAGE OF H8 CDFNT. ALTHO SFC FNT SHUD PUSH SWD INTO NRN OK BY AFTN...WL STILL KEEP CHC OF TSTMS GOING ACRS SCNTRL/SERN KS WHERE HIER H8 MSTR WL LAG INVOF H8 CDFNT. TEMP-WISE...FWC TEMPS ARE MORE IN BALLPARK...COOLER...THIS RUN AND WL DEVIATE LTL. ...LONG TERM... SOMEWHAT DRIER/COOLER AMS TO OVRSPRD CNTRL/SERN KS TNGT INTO MIDDAY MON WITH ELY COMPONENT LO LVL FLO AS HIGH PRES SETTLES SEWD ACRS THE MDWST/GRTLKS. SELY FLO WL DVLP ACRS CNTRL/SCNTRL KS BY AFTN WITH MSTR/WRMFNT RETURNING NWD. BEST WAA/LIFT SHUD SET UP FM CNTRL KS NWD INTO NE MON AFTN/EVE INVOF H8 WRMFNT...WITH CHC OF LATE DAY TSRA. TEMP-WISE...FWC/FAN LUK RSNBL TNGT. HOWEVER WL SHADE A BIT LWR ACRS CNTRL KS MON AS WRMFNT MAY BE A BIT SLOER TO DVLP/MOV NWD...SIMILAR TO LAST WK. DARMOFAL ICT EB 086/067 087/070 090 13411 HUT EB 084/066 086/069 088 13311 RSL EB 080/062 084/067 087 132-2 EWK EB 084/066 086/068 088 13311 EQA EB 085/066 086/069 090 13511 WLD EB 087/068 088/071 090 13511 GBD EB 082/063 085/068 087 132-2 SLN EB 083/0B64 085/069 087 133-2 MPR EE 084/066 085/069 088 13311 CFV WB 087/067 086/069 089 13621 CNU WB 085/065 084/068 089 13611 K88 WB 084/064 084/068 089 13611= .ICT... KS...NONE.
In the hours before
Local storm report, Aug 17, 12:24 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM CLAFLIN KS .75 INCH HAIL
08/16/97 BARTON
0950 PM 3 E ELLSWORTH KS 1 INCH HAIL
08/16/97 ELLSWORTH
1000 PM 5 NW HOLYROOD KS 1.75 INCH HAIL
08/16/97 ELLSWORTH
1016 PM 2 E HOISINGTON KS 1 INCH HAIL
08/16/97 BARTON
MATTLocal storm report, Aug 17, 12:26 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
1224 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM CLAFLIN KS .75 INCH HAIL
08/16/97 BARTON
0950 PM 3 E ELLSWORTH KS 1 INCH HAIL
08/16/97 ELLSWORTH
1000 PM 5 NW HOLYROOD8 KS 1.75 INCH HAIL
08/16/97 ELLSWORTH
1016 PM 2 E HOISINGTON KS 1 INCH HAIL
08/16/97 BARTON
MATTSpecial weather statement, Aug 17, 12:49 AM CDT, 3 hours 37 minutes before
KSZ049-051>053-170630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 AM CDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM... ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE BELOW SEVERE LIMITS AT THE TIME. THESE STORMS MAY INCREASE TO MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1 AM. HOWEVER...HEAVY RAIN AND HAIL AS LARGE AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY THROUGH 2 AM. MATT
Special weather statement, Aug 17, 12:51 AM CDT, 3 hours 35 minutes before
KSZ049-051>053-170630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 AM CDT SUN AUG 17 1997 ...SEVERE THUNDERSTORM WATCH NUMBER 695 EXPIRED AT 1 AM... ALTHOUGH THUNDERSTORMS WERE STILL IN THE AREA AT 1246 AM...THEY WERE BELOW SEVERE LIMITS AT THE TIME. THESE STORMS MAY INCREASE TO MARGINALLY SEVERE LEVELS...BUT FOR THE MOST PART SHOULD REMAIN BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR MARION...CHASE...MCPHERSON AND SALINE COUNTIES WILL BE ALLOWED TO EXPIRE AT 1 AM. HOWEVER...HEAVY RAIN AND HAIL AS LARGE AS DIMES ARE STILL POSSIBLE...ESPECIALLY ACROSS MCPHERSON COUNTY THROUGH 2 AM. MATT
Local storm report, Aug 17, 3:46 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
344 AM CDT SUN AUG 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0025 AM 2 S MOUNDRIDGE KS WIND DAMAGE
08/17/97 MCPHERSON POWERLINES DOWN
0052 AM 5 S BURNS KS 60 MPH TSTM GUST
08/17/97 BUTLER
0112 AM WICHITA KS WIND DAMAGE
08/17/97 SEDGWICK US 54 BETWEEN GREENWICH RD
AND 143RD ST EAST 20 POWER
POLES BLOWN DOWN AND ROOF
DAMAGED
0132 AM HOLYROOD KS 1 INCH HAIL
08/17/97 ELLSWORTH
0149 AM BUSHTON KS .75 INCH HAIL
08/17/97 RICE
MATTThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 63 min |
| Aug 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Aug 16, 11:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| Aug 17, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 61 min |
| Aug 17, 1:14 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 61 min |
| Aug 17, 5:18 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 47 min |
| Aug 17, 5:34 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.